Objective: Loperamide, a non-prescription anti-diarrheal agent, is a peripheral mu-opioid receptor agonist that is excluded from the blood-brain barrier by p-glycoprotein at therapeutic doses. Overdoses of loperamide penetrate the central nervous system (CNS), leading to abuse. We report cardiac conduction abnormalities and dysrhythmias after ingestion of a recreational supra-therapeutic dose of loperamide confirmed with an elevated blood loperamide concentration.
Case details: A 48-year-old woman with a history of alcohol and benzodiazepine abuse presented to the emergency department (ED) with somnolence, weakness and slurred speech. She was taking 20 to 40 tablets of 2 mg loperamide 1-2 times/day for weeks along with clonazepam and whiskey. Vital signs were: blood pressure (BP), 124/90 mmHg; heart rate (HR), 88/min; respiratory rate(RR), 20/min; T, 36.9 °C; O2 saturation 100% on room air (RA). Glucose was 6.4 mmol/L. Electrocardiogram (ECG) had a ventricular rate of 58/min, QRS 164 ms, QT 582 ms with no discernable p-waves. Lactate was 3.5 mmol/L and potassium was 6.2 mEq/L. Labs were notable for an anion gap of 20 mEq/L, ethanol of 3.9 mmol/L, creatinine of 2.3 mg/dL and loperamide concentration of 210 ng/mL (average therapeutic plasma concentration 1.2 ng/mL). She became hypotensive, but responded to fluids. Following treatment for hyperkalemia with calcium, insulin, dextrose, and hypertonic sodium bicarbonate a repeat ECG had a ventricular rate of 66/min, QRS 156 ms, and QT 576 ms. Magnesium was given and pacer pads were placed. During the infusion of magnesium, her BP fell to 92/58 mmHg with a HR of 54/min, RR 14/min, O2 saturation of 97% on RA so the infusion was stopped. The ECG after the magnesium infusion had a ventricular rate of 51/min, QRS of 134 ms, and QT 614 ms. In the ICU she had multiple runs of non-sustained ventricular tachycardia that did not require therapy. Over the next 48 h she improved and was transferred to a floor bed. On day four of hospitalization the patient left against medical advice. At that time, her ECG showed sinus tachycardia with a heart rate 114/min, QRS 82 ms, QT 334 ms.
Discussion: Loperamide produces both QRS and QT prolongation at supra-therapeutic dosing. A blood loperamide concentration of 210 ng/mL is among the highest concentrations reported. Supra-therapeutic dosing of loperamide is promoted on multiple drug-use websites and online forums as a treatment for opioid withdrawal, as well as for euphoric effects. With the current epidemic of prescription opioid abuse, toxicity related to loperamide, an opioid agonist that is readily available without a prescription is occurring more frequently. It is important for clinicians to be aware of the potentially life-threatening toxicity related to loperamide abuse in order to provide proper diagnosis, management and patient education.
Keywords: Drug abuse; dysrhythmia; loperamide.